Georgia, 2016

Hail and Damaging Winds in Georgia, July 8, 2016

July 8, 2016 · NWS CAE · 3 events in 2 counties and zones

An upper disturbance contributed to the formation of a band of scattered severe thunderstorms that swept through the region on the evening and early nighttime of July 8.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An upper disturbance contributed to the formation of a band of scattered severe thunderstorms that swept through the region on the evening and early nighttime of July 8.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 8, 9:56 PM EST, 43 minutes earlier.

Area forecast discussion, Jul 8, 9:56 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1056 PM EDT FRI JUL 8 2016

.SYNOPSIS...
An upper level disturbance will move across the area tonight.
Otherwise, weak ridging will prevail aloft into the weekend. The
ridging should also help make temperatures a few degrees hotter
into the weekend.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Showers and thunderstorms continue moving in from the upstate with
several thunderstorms have strong and gusty winds. Expect
thunderstorms to once again cross the central and northern
Midlands with damaging wind gusts again possible as the storms
cross the area. Benefit of the storms will be to quickly cool
temperatures with areas already seeing rainfall dropping into the
middle to upper 70s. Have lowered temperatures a few
degrees...however even with the rainfall debris cloudiness
overnight will keep temperatures for most areas in the middle 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
Additional diurnal convection will be possible both Saturday and
Sunday, with a better chance on Sunday. Overnight lows for
Saturday night will be mostly in the middle to upper 70s. It will
be very hot during the afternoon, with the west flow ahead of an
approaching cold front and the upper ridging. Have continued to
forecast temperatures just above the guidance based on the recent
bias and this hot pattern. Expect heat index values close to the
heat advisory criteria of 110 Saturday especially across the
southern Midlands and portions of the CSRA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Heat index values remain just below heat advisory criteria of 110
Monday. The GFS display the front stalled close to the area
through Wednesday. Few changes to the forecasted temperatures
later in the extended period, but max temps tend a lower a bit to
the middle to upper 90s due to some erosion of the upper ridge
over the southeast. Only relief from the afternoon heat may come
in the way of isolated or scattered diurnal convection each day.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions are expected through most of the taf period.
However...lines of convection stretching from the Upstate into North
Carolina will continue to push southeast this evening through
midnight. Have added vcts to tafs at CAE/CUB/OGB during the late
evening hours through about midnight as this activity could hold
together and affect the central Midlands. Otherwise...models
indicate a low level around 20 to 25 kts which will help keep winds
up across the area. Expect winds from the west around 4 to 8 knots
overnight. Do not expect much fog formation toward morning with
mixing.

On Saturday...expect more scattered cu by midday and winds from the
west southwest/west at around 10 to 12 knots with higher gusts by
18z.

EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal
convection each afternoon along with late night/early morning
patchy fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 8, 6:38 PM EST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
738 PM EDT FRI JUL 8 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-092345-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
738 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AFTERNOON TEMPERATURES ON SATURDAY ARE ONCE AGAIN EXPECTED TO
CLIMB TO AROUND 100 DEGREES TO THE LOWER 100S IN MANY AREAS.
THESE TEMPERATURES WILL COMBINE WITH LOW-LEVEL MOISTURE TO CREATE
HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES LATE SATURDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 9:08 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1008 PM EDT FRI JUL 8 2016

SCZ018-020-021-025>028-090315-
NEWBERRY-MCCORMICK-LEXINGTON-SALUDA-RICHLAND-FAIRFIELD-EDGEFIELD-
1008 PM EDT FRI JUL 8 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SALUDA...NORTHWESTERN
RICHLAND...WESTERN FAIRFIELD...NEWBERRY...NORTH CENTRAL EDGEFIELD...
NORTHEASTERN MCCORMICK AND NORTHWESTERN LEXINGTON COUNTIES...

AT 1008 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM MONARCH MILL TO NEAR JOANNA TO NEAR GREENWOOD TO NEAR
CALHOUN FALLS...AND MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEWBERRY...SALUDA...WHITMIRE...PROSPERITY...CHAPIN...
LITTLE MOUNTAIN...POMARIA...SILVERSTREET...PEAK...
CHAPPELLS AND KINARDS.

IF YOU ARE ON OR NEAR LAKE MURRAY...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3396 8203 3396 8202 3413 8187 3419 8192
      3420 8194 3430 8190 3437 8178 3453 8164
      3449 8157 3445 8154 3449 8149 3450 8142
      3457 8142 3448 8104 3403 8150 3383 8190
      3398 8206
TIME...MOT...LOC 0208Z 307DEG 40KT 3473 8159 3441 8185 3423 8209 3411
8256

LCV
Local storm report, Jul 8, 9:22 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1022 PM EDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TSTM WND DMG     3 ESE CHESTERFIELD      34.72N 80.03W
07/08/2016                   CHESTERFIELD       SC   911 CALL CENTER

            REPORTED TREES AND POWER LINES DOWN BETWEEN
            CHESTERFIELD AND CHERAW. OTHER REPORTS OF
            STRONG WINDS IN THE AREA. .

&&

LCV
Local storm report, Jul 8, 9:46 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1046 PM EDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TSTM WND DMG     CHERAW                  34.70N 79.90W
07/08/2016                   CHESTERFIELD       SC   EMERGENCY MNGR

            REPORTED NUMEROUS TREES AND POWER LINES IN
            AND AROUND THE TOWN OF CHERAW. MANY AREAS
            WITHOUT POWER. .

&&

LCV
Local storm report, Jul 8, 9:52 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1052 PM EDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TSTM WND DMG     3 NNE NEWBERRY          34.31N 81.59W
07/08/2016                   NEWBERRY           SC   LAW ENFORCEMENT

            REPORTED TREES DOWN NEAR MT. BETHEL GARMANY
            ROAD AND MILES ROAD.

&&

LCV
Special weather statement, Jul 8, 10:00 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1100 PM EDT FRI JUL 8 2016

GAZ040-063>065-SCZ018-025-026-030-090400-
MCDUFFIE-LINCOLN-RICHMOND-COLUMBIA-MCCORMICK-SALUDA-EDGEFIELD-AIKEN-
1100 PM EDT FRI JUL 8 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MCDUFFIE...COLUMBIA...
LINCOLN...NORTHWESTERN RICHMOND...SOUTHWESTERN SALUDA...EDGEFIELD...
MCCORMICK AND NORTHWESTERN AIKEN COUNTIES...

AT 1058 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR TROY TO 10 MILES EAST OF LINCOLNTON TO NEAR
NORWOOD...AND MOVING EAST AT 40 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...GROVETOWN...EVANS...THOMSON...BELVEDERE...
FORT GORDON...MARTINEZ...EDGEFIELD...SALUDA...MCCORMICK...HARLEM...
JOHNSTON...LINCOLNTON...DEARING...TRENTON...PARKSVILLE...WARD...
PLUM BRANCH...MODOC AND MURPHYS ESTATES.

IF YOU ARE ON OR NEAR LAKE THURMOND...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
      3365 8249 3375 8255 3380 8246 3406 8236
      3406 8233 3397 8230 3402 8224 3398 8220
      3398 8205 3395 8203 3404 8194 3401 8165
      3365 8176 3329 8230 3336 8255 3360 8265
TIME...MOT...LOC 0258Z 281DEG 36KT 3396 8222 3374 8230 3353 8269

LCV
Local storm report, Jul 8, 10:21 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1121 PM EDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     TSTM WND DMG     8 NE NEWBERRY           34.37N 81.53W
07/08/2016                   NEWBERRY           SC   911 CALL CENTER

            REPORTED A FEW TREES DOWN ALONG WITH ONE
            POWER LINE DOWN IN THE AREA OF MT. BETHEL
            GARMANY ROAD AND HWY. 176. .

&&

LCV

The radar

The Robins AFB radar (KJGX), 119 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, McDuffie

When
July 8, 10:39 PM EST to 10:44 PM EST
Where
McDuffie County, Thomson
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.470, -82.500

Tree down on a power line in Thompson.

Hail, McDuffie

When
July 8, 10:47 PM EST
Where
McDuffie County, Thomson
Measured
0.88 in hail
Reported by
Public
Coordinates
33.470, -82.500

Public and the 911 Call Center reported pea to nickel size hail around the town of Thomson.

Thunderstorm Wind, Richmond

When
July 8, 10:55 PM EST to 10:59 PM EST
Where
Richmond County, 0.9 mi SW of (Ags)bush Fld August
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.360, -81.980

Tree down on a home just off of Mike Padgett Hwy. Also, an industrial plant near Tobacco Rd and Mike Padgett Hwy reported a wind gust of 54 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650221, 650220, 650222.